Montana, 2005

Hail and Damaging Winds in Montana, June 19 to 20, 2005

June 19 to 20, 2005 · NWS GGW · 6 events in 4 counties and zones

3 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 19, 7:40 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 7:40 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT SUN JUN 19 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT...
NO UPDATES PLANNED. UPPER FLOW HAS VEERED PAST 24 HOURS...BECOMING
MORE WEST SOUTHWEST...WITH MODELS DEPICTING A WEAK AND FLAT RIDGE
OVER CENTRAL MONTANA AND WESTERN PORTION OF CWA. SATELLITE IMAGERY
SHOWS CLOUDS OVER WEST CENTRAL MONTANA...IN SLIGHTLY UNSTABLE LOWER
MID-LEVEL FLOW...TO BE DISSIPATING AS THEY MOVE EAST AND APPROACH
CWA... SUBSTANTIATING PRESENCE OF UPPER RIDGE. VEERING FLOW
SUPPRESSING RISK OF SEVERE WEATHER SOUTH OF CWA...ACCENTUATES
TENDENCY FOR EXPECTED SUPERCELLS TO MOVE RIGHT OF MEAN FLOW AND
REMAIN SOUTH OF CWA. HAVE DOUBTS ABOUT ANY PRECIPITATION IN CWA
...BUT CONFIDENCE NOT SUFFICIENT TO DRY SOUTHEAST ZONES. WEAK BUBBLE
OF SURFACE PRESSURE OVER NORTHERN MONTANA...THUS LIGHT WINDS...
ALREADY WELL TREATED IN GOING FORECAST.

.PREVIOUS SHORT TERM DISCUSSION...TONIGHT THRU TUESDAY...
STRONG UPPER RIDGE OVER THE CENTRAL PLAINS TODAY WILL BUILD A BIT
INTO THE CWA THE NEXT COUPLE OF DAYS. ATMOSPHERE LOOKS TO BE CAPPED
FOR LOTS CONVECTION TO FIRE THROUGH MONDAY NIGHT. TUESDAY/S LOOKS A
BIT MORE INTERESTING AS A DISTURBANCE (SEEN ON THE WATER VAPOR
MOVING NORTH INTO AZ/NM) IS EXPECTED TO GET DRAWN INTO THE PICTURE.

JET ENERGY IN SOUTHWESTERLY FLOW OVER THE AREA CONTINUES TO WEAKEN
AND MOVE EAST TODAY. SOME INSTABILITY POOLING IN NE WY/SE MT THIS
AFTERNOON MAY HELP TO SPARK SOME ELEVATED STORMS WHICH MAY CLIP OUR
SE ZONES AGAIN TONIGHT. SLIGHT RISK OF SEVERE THUNDERSTORMS
(REFERRING TO SWODY1) OVER SE MT IN GOOD SHAPE.

UPPER RIDGE BUILDS OVER THE AREA MONDAY...LIMITING CONVECTION...BUT
AN INVERTED TROUGH OVER CENTRAL MONTANA MAY INITIATE A STORM OR TWO.
STORMS COULD BE SEVERE WITH CAPE SURPASSING 1000 J/KG AND INCREASED
SHEAR. THIS JUSTIFIES SWODY2 OF A SLIGHT RISK IN THE SOUTHERN ZONES.

AN ISOLATED STORM OR TWO COULD STICK AROUND MONDAY NIGHT AS SAID
DISTURBANCE FROM AZ/NM MOVES IN. MODELS SEEM TO BE DOING A GOOD JOB
HITTING THIS SYSTEM A BIT HARDER WITH BEST INSTABILITY MOVING INTO
THE NORTHEAST ZONES BY TUESDAY AFTERNOON. LI/S DROP TO NEAR -8 WITH
CAPES SURPASSING 2000 J/KG. BASED ON THIS...ADDED MENTION OF SEVERE
THUNDERSTORMS TO THE NORTHEASTERN THIRD OF THE CWA IN THE FORECAST
GRIDS.

MAX TEMPS A BIT TRICKY ESPECIALLY TUESDAY. IT DOESN/T LOOK LIKE IT
WILL TAKE MUCH FOR CLOUDS AND A THUNDERSTORM TO COOL THINGS. CURRENT
THINKING IS THAT MAV/MET GUIDANCE NUMBERS MAY BE A BIT HIGH.

HAZARDOUS WEATHER OUTLOOK (GTFHWOGGW OR FLUS45 KGGW) WAS REFINED.
JAMBA

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
EXTENDED FORECAST ON TRACK WITH SOME SEMBLANCE OF UPPER TROUGH OFF
TO THE WEST FOR ENTIRE PERIOD. THIS WILL RESULT IN AT OR ABOVE
NORMAL TEMPERATURES AND CHANCE OF CONVECTION EACH DAY...WHICH IS
HANDLED WELL BY GOING FORECAST. ONLY BIG CHANGE THIS AFTERNOON WAS
TO UPDATE WINDS BASED ON LATEST MODEL SOLUTIONS. JJZ

...PREVIOUS LONG TERM DISCUSSION...
MORE ACTIVE WEATHER ON THE WAY FOR NORTHEAST MONTANA AS PATTERN
REMAINS FAIRLY STAGNANT WITH LOW SITTING OFF PACIFIC COAST AND HIGH
PRESSURE OVER THE CENTRAL UNITED STATES. PERIOD STARTS OFF VERY WARM
THANKS TO IMPRESSIVE THERMAL RIDGE ASSOCIATED WITH UPPER LEVEL RIDGE
IN CONTROL OVER THE AREA. VERY WARM WEDNESDAY WITH LOTS OF 90 DEGREE
READINGS EXPECTED. MODELS HINTING THAT PERHAPS MONSOONAL MOISTURE TO
ROTATE IN FROM THE SOUTHWEST...COMBINING WITH INCOMING TROUGH FROM
THE PACIFIC...ALL MEANING POSSIBILITY OF SOME CONVECTIVE ACTIVITY
THROUGH THURSDAY. MAY START OFF TOO CAPPED...BUT CHANCES SLOWLY
INCREASE FROM THE WEST WITH APPROACH OF NEXT SYSTEM. AFTER
TROUGH/COLD FRONTAL PASSAGE...LOOKS LIKE A RETURN TO TEMPERATURES
CLOSER TO NORMAL. HOWEVER...FLOW QUICKLY AGAIN BECOMES SOUTHWEST
ALOFT AS YET ANOTHER LOW APPROACHES THE WEST COAST FOR RETURN TO
SHOWER AND THUNDERSTORM ACTIVITY. LOOKS LIKE SOUTHWEST FLOW STAYS
PUT THROUGH SUNDAY. DECIDED NOT TO GET TOO FANCY WITH FORECAST SINCE
PATTERN FAVORABLE FOR ANY EVEN SEEMINGLY INSIGNIFICANT SHORTWAVE TO
SET OFF CONVECTION...SO FORECAST CONTAINS SLIGHT CHANCE POPS EVERY
DAY THROUGH THE WEEKEND. JAZ

&&

AVIATION...ISOLATED THUNDERSTORMS POSSIBLE IN THE KGDV AND KSDY AREA
TONIGHT AND MONDAY AFTERNOON. STRONGER STORMS WILL HAVE THE
POTENTIAL TO DROP CONDITIONS TO MVFR FOR A SHORT TIME. OTHERWISE
EXPECT VFR CONDITIONS ACROSS THE AREA WITH LIGHT WINDS. JJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 19, 12:44 PM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
144 PM MDT SUN JUN 19 2005

MTZ021>027-201945-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
144 PM MDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST
MONTANA THIS EVENING...SOME OF WHICH MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF
NORTHEAST MONTANA MONDAY EVENING...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-201945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
144 PM MDT SUN JUN 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHEAST
MONTANA MONDAY EVENING...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TFJ

The radar

The Glasgow radar (KGGW), 126 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
June 19, 10:45 PM MST
Where
Garfield County, 16 mi S of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.083, -106.883

Hail, Garfield

When
June 19, 11:05 PM MST
Where
Garfield County, 25 mi SSE of Jordan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.983, -106.683

Hail, Petroleum

When
June 20, 1:01 AM MST
Where
Petroleum County, 8 mi ESE of Winnett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.950, -108.200

Hail, Garfield

When
June 20, 2:20 AM MST
Where
Garfield County, 33 mi SW of Jordan
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.983, -107.383

Thunderstorm Wind, Dawson

When
June 20, 2:30 AM MST
Where
Dawson County, 24 mi WSW of Glendive
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.967, -105.200

Thunderstorm Wind, Wibaux

When
June 20, 2:30 AM MST
Where
Wibaux County, 24 mi S of Wibaux
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.633, -104.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458974, 5458975, 5458976, 5458978, 5458977, 5458979.